Fairless Elementary in Navarre, Ohio canceled classes Monday because several staffers had reactions to the COVID-19 vaccine.
The school in rural Stark County announced the cancelation in a now-deleted Facebook post early Monday, saying they did not have enough staff to operate safely after many employees received the vaccine on Saturday.
According to the Facebook post, classes will resume on Tuesday. School officials did not answer phone calls.
By Monday afternoon the Facebook post had been removed, but not before drawing comments from many people.
Many of them expressed concern that the side effects meant the vaccine isn’t safe, but Dr. Keith Armitage, an infectious disease specialist from University Hospitals, said the opposite is true.
“That’s really a good sign. It means the vaccine is working. It means your immune system is turned on,” he said.
It is not unusual to have side effects like muscle aches and chills after receiving a vaccine, and the shingles vaccine also produces side effects, Dr. Armitage said
Ryan White, a registered nurse in Green, Ohio, said he received the vaccine and has experienced some minor side effects including some muscle soreness, particularly in his arm. White, who spoke to ideastream through Twitter, said he had chills and a low-grade fever after the second dose, but that he did not do anything to treat it.
The more severe reactions to the vaccine often come after the second dose, said Dr. Armitage. But some people do develop a fever after the first dose if they had previously had COVID-19, Armitage said.
Schools and workplaces should consider staggering vaccinations to avoid having several people sick at one time, so they can continue to operate, he said.
He also advises his patients to take Tylenol or Motrin if they feel sick after receiving the vaccine.
Staying hydrated also helps combat side effects, which include headaches, fever, fatigue, and pain around the injection site.